Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 275, NWS Morristown, TN

August 1, 20124 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 1, 2012, 6:54 PM EDT for 4 counties in Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2012, 6:54 PM EDT (22:54 UTC)
Expired
Aug 1, 2012, 7:30 PM EDT
In force
36 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Claiborne County, TN, Grainger County, TN, Hancock County, TN, Hawkins County, TN

The radar

The Knoxville radar (KMRX), 30 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 3:40 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1698 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:10 PM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 1, 3:10 PM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT WED AUG 1 2012

.SHORT TERM (TONIGHT AND THURSDAY)...AIRMASS REMAINS MOIST AND HAS
DESTABILIZED...ESPECIALLY ACROSS MIDDLE AND SE TN THIS AFTERNOON.
DIURNALLY DRIVEN CONVECTION UNDERWAY AND WILL CONTINUE INTO THE
EVENING HOURS. WEAK MID LEVEL SHORT WAVE WILL AID IN DEVELOPMENT OF
STORMS AS IT MOVE SE THROUGH THE AREA THIS EVENING. SMALL HAIL AND
STRONG GUSTY WINDS WILL BE THE MAIN THREAT. PATCHY OVERNIGHT VALLEY
FOG EXPECTED. AIRMASS DRIES OUT SOME TONIGHT AND THURSDAY IN WAKE OF
SHORT WAVE. CONVECTION WILL BE ISOLATED AND MAINLY ACROSS THE
SMOKIES THURSDAY. LOW LEVEL THICKNESS VALUES RISE SOME ON
THU...ESPECIALLY ACROSS SE TN. NAM MOS APPEARS TOO AGGRESSIVE WITH
100F AT CHA AND WENT WITH A BLEND BETWEEN GFS AND NAM WHICH IS CLOSE
TO 01/00Z ECMWF.

.LONG TERM (TOMORROW NIGHT THROUGH WEDNESDAY NIGHT)...AN UPPER-RIDGE
SITUATED ACROSS THE SOUTHERN PLAINS WILL GRADUALLY FLATTEN LATE THIS
WEEK AND NUDGE EASTWARD...PROMOTING SOME WARMER TEMPERATURES FOR
FRIDAY AS THE MERCURY SHOULD CLIMB INTO THE LOWER  90S IN MANY
AREAS. HOWEVER...GIVEN THE MOIST BOUNDARY LAYER AND A WEAK SHORTWAVE
PASSING THROUGH THE OHIO VALLEY...SOME FAIRLY REASONABLE CHANCES FOR
SCATTERED STORMS WILL EXIST DURING THE AFTERNOON AND EVENING. SOME
ADDITIONAL DECENT THUNDER CHANCES WILL EXIST THIS WEEKEND INTO EARLY
NEXT WEEK AS THE AFOREMENTIONED RIDGE MOVES BACK TO THE WEST...AND A
STRONG UPPER LEVEL STORM SYSTEM ACROSS THE GREAT LAKES PUSHES A
FRONT TOWARD THE AREA SATURDAY EVENING INTO SUNDAY. THIS WILL RESULT
IN THE BEST CHANCES FOR STORMS IN THE PERIOD SUNDAY INTO MONDAY AS
THIS LOW PRESSURE SYSTEM MOVES ACROSS THE EASTERN CONUS. HEADING
INTO THE MIDDLE OF NEXT WEEK...DRIER CONDITIONS ARE EXPECTED AS
ZONAL FLOW RETURNS AND THE RIDGE BUILDS BACK INTO THE REGION. SOME
LOW-END MENTIONABLE POPS WERE STILL REQUIRED GIVEN THE POTENTIAL FOR
DIURNAL CONVECTION IN THE MOIST BOUNDARY LAYER. HIGHS LOOK TO
INCREASE FROM THE UPPER 80S EARLY IN THE WEEK TO THE LOW TO PERHAPS
MID 90S IN SOME SPOTS BY THE END OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  97  74  91  73 /  40  10  20  50  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  94  71  93  73 /  20  10  10  50  40
OAK RIDGE, TN                       69  95  70  92  72 /  20  10  10  50  40
TRI CITIES AIRPORT, TN              64  91  63  90  68 /  20  10  10  30  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON/AMP
Hazardous weather outlook, Aug 1, 4:20 AM EDT, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 AM EDT WED AUG 1 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
420 AM EDT WED AUG 1 2012 /320 AM CDT WED AUG 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 1, 6:12 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
612 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     RUTLEDGE                36.27N 83.52W
08/01/2012                   GRAINGER           TN   TRAINED SPOTTER

            SEVERAL LIMBS AND SMALL TREES DOWN.

&&

JWINTON
Special weather statement, Aug 1, 6:12 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
612 PM EDT WED AUG 1 2012

TNZ085-086-012245-
MCMINN TN-NORTHWEST MONROE TN-
612 PM EDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND MCMINN COUNTIES UNTIL
645 PM EDT...

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF SWEETWATER...MOVING SOUTHEAST AT
15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ENGLEWOOD...MOUNT
VERNON AND NIOTA.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

AMP.23
Special weather statement, Aug 1, 6:13 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
613 PM EDT WED AUG 1 2012

VAZ001-002-005-012300-
LEE VA-SCOTT VA-WISE VA-
613 PM EDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON...WISE AND
SCOTT COUNTIES UNTIL 700 PM EDT...

AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF LYNCH...OR 8 MILES SOUTH OF
WHITESBURG...MOVING EAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NORTON...WISE...
PARDEE...POUND AND COEBURN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Aug 1, 6:40 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
640 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             ENGLEWOOD               35.42N 84.49W
08/01/2012  E1.00 INCH       MCMINN             TN   PUBLIC

&&

JWINTON
Local storm report, Aug 1, 6:52 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
652 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND DMG     MAYNARDVILLE            36.25N 83.81W
08/01/2012                   UNION              TN   911 CALL CENTER

            SEVERAL TREES DONW IN MAYNARDVILLE.

&&

JWINTON
Local storm report, Aug 1, 6:54 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
654 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             ETOWAH                  35.33N 84.53W
08/01/2012  E1.00 INCH       MCMINN             TN   AMATEUR RADIO

&&

JWINTON

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:12 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton48 min
Jul 31, 8:19 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Jefferson, Knox, Sevier and 1 more26 min
Jul 31, 8:46 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Knox, Sevier29 min
Jul 31, 9:13 PM EDTSevere Thunderstorm WarningMRXPolk47 min
Jul 31, 10:15 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk60 min
Jul 31, 11:14 PM EDTSevere Thunderstorm WarningMRXMonroe, Polk61 min
Aug 1, 3:25 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox35 min
Aug 1, 3:31 PM EDTSevere Thunderstorm WarningMRXRoane29 min
Aug 1, 4:01 PM EDTSevere Thunderstorm WarningMRXLoudon, Monroe, Roane29 min
Aug 1, 4:07 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon23 min
Aug 1, 4:20 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock25 min
Aug 1, 4:27 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Roane33 min
Aug 1, 4:29 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe31 min
Aug 1, 5:00 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Morgan, Roane30 min
Aug 1, 5:04 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Knox, Sevier, Union41 min
Aug 1, 5:56 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson34 min
Aug 1, 6:08 PM EDTAreal Flood AdvisoryMRXKnox112 min
Aug 1, 6:16 PM EDTSevere Thunderstorm WarningMRXGrainger, Union29 min
Aug 1, 6:18 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe27 min
Aug 1, 6:37 PM EDTSevere Thunderstorm WarningMRXCocke, Hamblen, Jefferson23 min
Aug 1, 6:44 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk31 min
Aug 1, 6:49 PM EDTAreal Flood AdvisoryMRXPolk116 min
Aug 1, 7:50 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs25 min
Aug 1, 7:52 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins23 min
Aug 1, 7:54 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk36 min
Aug 1, 6:24 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton36 min
Aug 1, 7:21 PM EDTSevere Thunderstorm WarningMRXLee, Scott, Wise24 min
Aug 1, 7:18 PM EDTSevere Thunderstorm WarningMRXCherokee27 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.